Author, Surviving Dreaded Conversations
Posted: November 4, 2010 05:19 PM
Conspiracy theorist, I am not. But lately I'm feeling a bit more paranoid than usual. I don't know what's happening exactly, and I know even less why I seem to be the only one who thinks something is happening at all. But suffice it to say that almost everyone I know is on one kind of prescription drug or another. And what's worse is that an awful lot of them have been brainwashed into thinking that these pills hold the key to a healthy and happy life.
And so they wait.
But from my vantage point (which is un-medicated), here's where I see the glitch. Not only are the folks popping these pills not happy, but they now suffer from new problems that are caused by the drugs themselves.
But they keep swallowing.
And then I wonder, if it's so obvious to me that they are not feeling better, how come they don't notice that the pills aren't working? It's as if they've fallen under a spell cast by those wearing white lab coats.
What I can't decide though, is who is to blame — the drug companies who fashion the illnesses and then manipulate our most fundamental fears of sickness and death in their not-so-subliminal advertising that inundates us morning, noon and night — or the trigger-happy doctors who write the scripts.
Doesn't anyone else think it is a most egregious act to advertise medicine directly to the consumer? To sell prescriptions? To provide coupons for drugs? To send people to a website to take a quiz where they diagnose themselves online? Have we all lost our minds, our senses, our morality? Don't answer that.
Granted, we've had some fun at Viagra's expense where the biggest jokes have come from the commercials that have a suave, masculine voice warning against the potential dangers of the four-hour (or longer) erection that could result from taking the drug — like that's a bad thing. As if they didn't know that even an outside chance of an über-erection would sell more pills.
Personally though, as far as side-effects are concerned, I think it's hard to choose which drug to fear most. I would have to say that on the top of my list was the pill that can make you vomit coffee grinds with every violent heave. But my all time favorite ad was the one that cautioned users to expect a possible "greasy odiferous discharge." I don't know about you, but I would do just about anything to avoid that. I'm guessing that I wasn't alone because that commercial went off the air as quickly as it came on. No doubt, sales dipped as a result and some poor deprived sales rep somewhere missed his quota and the chance to win a trip to the Bahamas. I suppose in the case of Viagra and its brothers, despite the appeal of the never-ending erection, the cases of blindness that they found linked to the drug in Europe weren't enough to scare people away.
The fact is that I can't find one guy who has ED (for reasons other than drinking too much) who takes Viagra for legitimate medical reasons. However, mixed with cocktails and other psychotropic drugs, I understand that it does make for a rather enjoyable evening.
On the other hand, I do have a friend, who was given a prescription for Viagra to offset some sexual side effects which developed shortly after she (yes, she) was given an antidepressant to alleviate minor symptoms of irritability and sadness associated with her menstrual cycle.
It all started one Sunday when she was lying on her couch in a suicidal state after two weeks of ingesting a small white pill that began with a "P." Or maybe it was a "Z," or an "A." I don't remember. At first blush, I found myself asking, "Isn't that pill supposed to be an anti-depressant?" Naturally, the operative word here for me was "anti." I couldn't help but notice that her sudden desire to actually take her own life was not boding well for this drug, nor was it a sign that her depression was improving. All she had had was a little PMS each month, for God's sake.
I don't know, let me see… a few days of feeling a little off, maybe slightly more emotional than usual, a condition endured by women for centuries, or having a newfound desire to bleed out, never to wake up again. Hmmm. What to do…? What to do…?
Of course! Swallow a debilitating, mind altering pill. Silly me.
What happened was, my friend's doctor had placed her on 90 milligrams of the drug right out of the gate — no tests, no analysis, no nothing. And, no surprise the guy's wall was decorated with elegantly framed degrees. Oddly enough, however, none had the words "psychology," "psychiatry" or "OBGYN" written anywhere on them. Perhaps he too had seen the commercial the night before and decided he'd give it a try on the next unsuspecting candidate to cross his path.
Needing to now get out of this mess, my friend then went to another doctor who was indeed a shrink, a psycho-pharma-something. He was not surprised at all that thoughts of cutting her skull open with a kitchen knife ran rampant through her head, because he said, "Well of course you don't feel right. You are actively being poisoned, slowly but surely, becoming more and more toxic everyday." "Well gee," I thought, "Isn't that dangerous? Or illegal?" The doctor slowly brought her down to 5 milligrams and then planned to wean her off completely. Five milli
grams? And she was on 90! Aren't they supposed to know better?
The good news is that my friend's soaring Viagra-induced libido took her mind off her desire to die and gave her something to live for. The problem was that she couldn't concentrate on anything else. That is, until a commercial and its online survey convinced her that she had ADD — a so-called medical problem that impeded her mind's ability to focus. So her doctor gave her a prescription and told her that she might have trouble sleeping but that she need not worry about that, because he had something for that too.
Now that she was too tired to have sex and sleeping too much to be depressed, I thought we should take matters into our own hands by suggesting (in jest) that we might as well head over to the East Village to find a dealer of our own — one who didn't take insurance — and buy her some speed.
She cracked a barely perceptible smile as her eyes filled up with tears. Dreading news that the depression was settling back in, I cringed and asked her why she was crying. She assured me that she wasn't, that sometimes her eyes watered from the drops that the doctor gave her to moisturize them when they dried out from the ADD medicine that kept her awake and the sleeping pills that put her to sleep.
Is it me?
She then assured me there was nothing to fret about, unless of course "the foreign body sensations" kicked in, in which case she was to notify her doctor immediately.
What? I couldn't even begin to comprehend what "foreign body sensations" meant. Would that affect the whole body, or just a specific part? Was she going to vibrate, ache or tingle? Or maybe foreign meant a sort of out-of-body experience? I had to know. So I asked if I could read the label on the package.
Sure enough, she was right. There it was, right on the bottle in black and white along with all of the other side effects. But next to it was something else, a word that I hadn't seen before — pruritus. So I asked Jeeves. Turns out, pruritus is chronic itching of the skin around the anus.
From eye drops?
Luckily my friend was pruritus-free. Thank God. Otherwise I feared I might find her scooting alongside my dog on the rug. I guess given the circumstances, that could be the best case scenario, considering that at the end of a commercial for one of the drugs she'd been prescribed there is a soft, upbeat melodic voice that says, and I quote, "Side effects include… possible fatal events!"
Events? Are they serious? I thought to myself, "Ah, jeez, she's right back where she started from…just one pill away from ending her unhappiness along with her life."
I mean, what happened to the good ole days when we took drugs that actually made us feel better?